Maybe a hypo - lingering effects?

Meredith B
By Meredith B Latest Reply 2017-02-07 20:01:26 -0600
Started 2017-02-07 13:49:39 -0600

I'm not sure but I may have had a hypo event last weekend. I was pretty stupid. On Friday night I ate snacky stuff and two glasses of wine instead of dinner, with finally something a little more substantial at 10 pm, then took my metformin ER at 10:30 pm and went to bed. When I got up in the morning, my BG was higher than normal - 120 - so I figured, no problem and went to the gym without eating first. I then did 40 pretty vigorous minutes on the elliptical and an hour-long, pretty challenging, strength training class. Toward the end, I all of a sudden felt like I was going to lose consciousness (didn't even feel funny beforehand). I laid on the floor so that I wouldn't fall, and even rolling over to my side almost made me pass out. After a while I was able to get myself to sitting and ate an apple that a friend had. About 15 minutes later, I was able to get out of there, barely. I did not have my glucometer with me, so am not actually sure whether this was a hypo. I went home and ate, and my BG was stable though on the low side all day. Three days later, I'm still feeling the effects a bit, like a head rush when I lay down or lean over for too long. Is it possible that this is the lingering effects of a hypo? Does it really last this long? Or am I looking at something else entirely? And, btw, yes, I have learned my lesson. I am not normal and always need to be vigilant about what I eat and when I eat it.


9 replies

Gabby
GabbyPA 2017-02-07 15:44:37 -0600 Report

I have had low episodes that wipe me out for the entire day, but I have not had those effects for days later. But we are all different. Are your numbers back in your normal range now?

Meredith B
Meredith B 2017-02-07 16:14:49 -0600 Report

They are. I tested all day yesterday - before each meal, one hour after, two hours after, and they were all in my usual range (100 or less before, 135 or under 1 hour in, 100-115 two hours after), so it doesn't look like there's anything wacky going on with my BG levels now. And then I did my HIIT class. And I'm wiped out again. My gym habit seems to be biting me in the butt right now.

Gabby
GabbyPA 2017-02-07 20:01:26 -0600 Report

Like Luis said, maybe your body is telling you to slow down a little for a while. Or maybe try something new?

Luis65
Luis65 2017-02-07 15:15:24 -0600 Report

Ditto what Dennis said. Always pack your meter and glucose tabs or paste when you are being physical. It is likely the workout you did fasting used up any reserves your liver had and you went hypo. I'm glad an apple brought you around.

Meredith B
Meredith B 2017-02-07 16:18:55 -0600 Report

I'm realizing that I need to tote my meter around, always have a fast-acting carbohydrate with me, and tart wearing my bracelet again. Denial over! Fortunately, my husband was in the class with me and I was able to tell him I was passing out. The instructor I go to is also aware that I'm diabetic. I wasn't prepared for how fast it came on though.

WASHED OUT
WASHED OUT 2017-02-07 17:41:47 -0600 Report

Please carry glucose tabs, individually wrapped peppermint candies or something with you always. I always have them around or in my pocket and have had to use them occasionally. My wife and I was in the checkout at WalMart and the cashier was about to go down from low glucose. She told her coworkers to go get her supervisor or candy. I reached in my pocket and gave her some soft mints and she began to recover before her boss got there. It really doesn't take that much to get you out of trouble. Please carry something, I like to keep the soft wedding mints that are wrapped, they work quickly.

WASHED OUT
WASHED OUT 2017-02-07 14:16:55 -0600 Report

You were lucky, some people just pass out like switching off a light switch. Another diabetic friend of mine has done that two times and ended up in the Hospital at least a week each time. He was lucky enough his wife had come home to find him lying unconscious and called for an ambulance. It he had not gotten to the Hospital in time he could have easily died. Remember glucose powers every cell in your body, your heart your brain your muscles . When low enough things begin to shut down to conserve that energy, and the brain will switch off before other vital things do. That is what makes this so dangerous, you can no longer get help yourself. People who take insulin are often those who this happens to the most although it does happen to others taking oral medication.